Alabama, 2021

Damaging Wind in Alabama, September 8, 2021

September 8, 2021 · NWS BMX · 1 event in 1 county or zone

A weak cold front pushed southward across north central Alabama during the afternoon on September 8th. The air mass ahead of the front was moderately unstable with SBCAPE values near 4400 J/kg and DCAPE values near 1200 J/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A weak cold front pushed southward across north central Alabama during the afternoon on September 8th. The air mass ahead of the front was moderately unstable with SBCAPE values near 4400 J/kg and DCAPE values near 1200 J/kg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Sep 8, 3:11 PM CST, 44 minutes earlier.

Area forecast discussion, Sep 8, 3:11 PM CST, 44 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
411 PM CDT Wed Sep 8 2021

.SHORT TERM...
/Updated at 1246 PM CDT Wed Sep 08 2021/

A frontal boundary will move towards the southeast through the
afternoon and overnight tonight. PW values will be higher through
the afternoon and evening in areas around I85 south...with values
around 1.9 compared with 1.4 and 1.5 in areas between I20 and I85.
With a more moist profile...these areas will higher PW values will
have DCAPE values less than 1000 J/kg and instability around 2000 to
2500 J/kg. Winds will be light. Could still see a downburst
threat...but the greatest concern is going to be localized flooding
from heavy rain and storms moving over the same area.
Between I20 and I85...there is more midlevel dry air.
Instabilities are topping between 3500 and 4000 J/kg with DCAPE
values around 1200 J/kg. Would expect more of a downburst threat
with these storms.

Scattered to widespread showers and thunderstorms will continue
through the afternoon and evening. Overnight...forcing becomes
weaker with convection becoming more isolated in nature as time
progresses. High temperatures today will be in the mid and upper
80's with low temperatures tonight in the 60's.

Thursday...the front will move south of Birmingham by early
morning...and exit southeast of the area by early Thursday
afternoon. Drier air will move in along the northwesterly flow
behind the front. All activity should move southeast with the
front...and skies clearing from northwest to southeast by the
afternoon. Highs will be in the mid 80's.

24

.LONG TERM...
/Updated at 400 PM CDT Wed Sep 08 2021/
Thursday night through Tuesday.

Only minor changes were made to the extended with a drier airmass
taking hold over C AL on Thursday. This will be thanks to surface
ridging over SE Conus over much of the extended. We should be
rain free for Thursday evening through Saturday night. Only
minimal rain chances will be noted for Sunday through Tuesday as
temperatures creep back up, surface ridging weakens, and Gulf
moisture returns.

08

Previous long-term discussion:
/Updated at 328 AM CDT Wed Sep 08 2021/
Thursday night through Tuesday.

A cooler and much drier airmass will settle into the region
Thursday night behind a cold front with lows on Friday morning
ranging from the mid 50s to lower 60s. The dry conditions should
continue through Friday and Saturday, but the airmass will start
to moderate and moisten. A portion of an upper-level trough over
the Southeast U.S. and Gulf of Mexico, is expected to become cut
off and trapped south of a sprawling ridge over the Central
Plains. Eventually the broad lower latitude trough will start to
merge back in with the jet stream. As this occurs, southerly flow
will allow for moisture recovery and a slow increase in rain
chances for Sunday through Tuesday.

87/Grantham

&&

.AVIATION...
18Z TAF Discussion.

Scattered to widespread showers and thunderstorms will develop
through the afternoon and evening across the state. The greatest
chances are around KMGM and KTOI so included TEMPO for these sites.
Confidence is low on timing and coverage around the rest of the
sites...so included VCTS in these TAFs and will update if needed.
MVFR visibilities and ceilings will be likely with any shower or
thunderstorm that moves over a TAF site.
Thursday...convection should clear from northwest to southeast
through the late morning and early afternoon.

AMD NOT SKED for KBHM due to equipment failure and obs not
reporting.

24

&&

.FIRE WEATHER...

Scattered showers and storms are expected mainly south of
Interstate 59 through tonight. Relative humidity values will
remain elevated with generally light winds. Northerly winds will
bring a drier airmass to the region Thursday and Friday behind a
cold front. Afternoon relative humidity values should range from
40 to 50 percent on Thursday and 35 to 45 percent on Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     66  84  57  84  59 /  20  10   0   0   0
Anniston    68  85  59  84  62 /  20  10   0   0   0
Birmingham  67  84  60  84  63 /  20  10   0   0   0
Tuscaloosa  67  85  60  84  63 /  20  10   0   0   0
Calera      68  83  61  84  63 /  20  10   0   0   0
Auburn      70  84  62  83  64 /  40  10   0   0   0
Montgomery  71  87  61  87  65 /  40  10   0   0   0
Troy        70  86  61  86  65 /  50  20   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Sep 8, 2:24 AM CST, 13 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
324 AM CDT Wed Sep 8 2021

ALZ011>015-017>050-091130-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
324 AM CDT Wed Sep 8 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Sep 8, 3:25 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Birmingham AL
425 PM CDT Wed Sep 8 2021

ALZ020-082230-
Cherokee AL-
425 PM CDT Wed Sep 8 2021

...Strong thunderstorms will impact portions of Cherokee County
through 530 PM CDT...

At 425 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Eastern Weiss Lake to Slackland. Movement
was south at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Centre, Cedar Bluff, Centre Municipal Airport, Forney, Leesburg,
Tennala, Slackland, Cherokee Rock Village, Cornwall Furnace Park,
Western Weiss Lake, Eastern Weiss Lake, Moshat, Ball Flat, Pleasant
Gap, Coloma, Weiss Dam, Chesnut Bay Resort, Howells Crossroads and
Waterhouse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3402 8541 3396 8562 3396 8564 3397 8574
      3400 8574 3410 8580 3412 8579 3413 8580
      3413 8581 3411 8584 3418 8584 3428 8546
TIME...MOT...LOC 2125Z 344DEG 7KT 3421 8549 3411 8584

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

05

The radar

The Northeast Alabama radar (KHTX), 93 km away, was scanning. The volume nearest the first event began at 21:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cherokee

When
September 8, 3:55 PM CST to 3:56 PM CST
Where
Cherokee County, 3.09 mi E of Slackland
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.132, -85.776

A downburst or straight-line wind event uprooted numerous trees along County Road 23. One large tree fell on a home and resulted in some structural damage. Several outbuildings lost sections of roof.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2021Every state in 2021This day in weather historyWarnings in Alabama, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 984792.